Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Chest pain, EKG and X-ray normal, taking Vyvanse and Focalin. Have acid reflux. Pain started after taking Prilosec

User rating for this question
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
I'm currently taking Vyvanse 70mg in the am, and Focalin XR 10mg in the afternoon (I work 12 hr days and needed relief from the crashes.

I couldn't be happier with my life and the way I'm functioning now with one exception...I'm having chest pains that usually spreads to the center of my back. On a scale of 1-10, 10 being the worst I'd give it a 5.

I went to urgent care today and had an EKG and chest x-ray; both came back normal.

The doctor told me to see a cardiologist to be "extra sure" which I am doing in a couple weeks. I really would hate to have to stop taking the medication. I don't abuse it but do drink a cup of coffee in the morning still. I also have minor acid reflux and I can "pop" my chest like people crack their knuckles (Costochondritis?). The pain does NOT get worse with exercise or breathing deeply. Not sure if its coincidence but I feel like the chest pain has gotten slightly worse when I started taking Prolosec OTC again two days ago.

I do have a stressful job and always had chest pains/anxiety for as long as I can remember (comes in goes depending on my life). The stimulant medications just seem to slightly increase them and I just want to make sure I'm not going to drop dead. In all honesty, I'd gladly deal with some occassional chest aches if it won't kill me...the benefits of this medication far outweight the occassional discomfort.

I'm 30 years old, no family history of heart disease (with the exception of my grandfather on mom's side having a heart attack at the age of 75 who was also a heavy smoker).

Oh a couple additional thoughts. I was put on a heart monitor when I was in fifth grade because of chest pulpitations and they found nothing wrong.

I'm 5' 9" and weigh 225lbs.
Posted Mon, 21 May 2012 in Lung and Chest disorders
Answered by Dr. Raja Sekhar Varma 12 hours later
Thank you for your query.

Both Vyvanse and Focalin are known to produce angina (chest pain due to cardiac ischemia) as a side effect, Vyvanse more so than Focalin (Focalin mostly in those with pre-existing cardiac disease). That being the case, it would be prudent to review the indication, doses and alternate options with your physician/psychiatrist.

A normal ECG or echo at a time when you were pain-free does not rule out ischemia. Serial ECGs remaining normal despite persistent chest discomfort make it very unlikely to be of cardiac cause.

In view of the normal ECG and recurrent chest discomfort, you might need a stress test in the form of a treadmill test or a pharmacological stress test. In rare cases, it may be necessary to rule out spasm of the coronary arteries with invasive coronary angiography and provocation with drugs.

It is also possible that the pain could be due to numerous non-cardiac causes including gastritis, gastro-esophageal reflux, esophagitis, costochondritis, intercostal neuralgia, zoster, or even psycho-somatic causes. A complete evaluation is needed to identify the cause.

I hope this answer helps in resolving your query. Feel free to contact me for any further clarifications.
With regards,
Dr Raja Sekhar Varma,
Consultant Cardiologist
Above answer was peer-reviewed by
Follow-up: Chest pain, EKG and X-ray normal, taking Vyvanse and Focalin. Have acid reflux. Pain started after taking Prilosec 1 hour later
Thank you so much for the detailed reply!!

I was having chest pains during the ECG and it still came up normal.

Couple additional question for you if I may:

1. I have an appointment with a cardiologist now on Monday. Should I keep the appointment? I assume yes.

2. Also if anything due to the heart is ruled out, would it be safe for me to continue the medication?

3. If heart issues are ruled out would seeing a gastronologist be the final step or are there other specialists you recommend?

Thanks so much for you time!! I appreciate your help!! I'm going to take my Focalin XR alone today and see if the pain returns.
Just wanted to add, I took my Focalin XR and no prilosec and don't have any chest pains. Odd to explain by my esophogous feels slightly tighter. Food isn't getting stuck or anything but it just feel like it would be a little harder to burp (though I burp fine).

Answered by Dr. Raja Sekhar Varma 22 hours later
Thank you for the reply.

1. Yes. Let the cardiologist examine you and review the reports and decide if you need a stress test.
2. Even if currently there are no cardiac problems, these drugs are such that problems could arise anytime in the future also. If not cardiac side effects, there could be other side effects also. So, it would be wise to review the need and the dosage of these medicines and reduce them to the barest minimum possible dose and later on, try to wean off completely.
3. Ideally, a physician should examine you in detail, short-list the probable and likely causes for chest discomfort and then refer you to the concerned specialist.

Since you are better already after taking just Focalin XR, you could continue with that. Also, since food is not getting stuck and you are burping fine, don't worry about the esophagus. If you do get recurrent gastro-esophageal problems, you can always consult a gastro-enterologist and get an endoscopy done.

I hope this answers your query. Please accept my answer if there are no follow-up queries.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Follow-up: Chest pain, EKG and X-ray normal, taking Vyvanse and Focalin. Have acid reflux. Pain started after taking Prilosec 3 hours later
Thank you so much!! Very detailed and informative.
Answered by Dr. Raja Sekhar Varma 3 hours later
Thank you for the compliment. I wish you all the best for a healthy and happy life.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor